Ending statin therapy after initial stroke increases risk of recurrence

Share this content:
Patients who stop statin therapy 3 to 6 months after an initial ischemic stroke have a higher risk of recurrent stroke.
Patients who stop statin therapy 3 to 6 months after an initial ischemic stroke have a higher risk of recurrent stroke.

(HealthDay News) —  Discontinuing statin therapy 3 to 6 months after an initial ischemic stroke is tied to higher risk of a recurrent stroke, according to a study published in the Journal of the American Heart Association.

Meng Lee, MD, from the Chang Gung University College of Medicine in Taiwan, and colleagues used data from the Taiwan National Health Insurance Research Database to identify all patients who were prescribed a statin within 90 days of discharge after an ischemic stroke between 2001 and 2012. Patients were then characterized as either statin-discontinued, statin-reduced, or statin-maintained.

The researchers found that among the 45,151 ischemic stroke patients meeting criteria, during the day-90 to day-180 period, 7.0% were on reduced statin therapy and 18.5% were not on any statin therapy. Compared to those who maintained statin intensity therapy, discontinuation of statins was associated with an increased hazard of recurrent stroke (adjusted hazard ratio, 1.42; 95% confidence interval, 1.28 to 1.57). However, reduced-statin dose was not associated with an additional risk (adjusted hazard ratio, 0.94; 95% confidence interval, 0.78 to 1.12). Similar results were seen with propensity-matching analysis.

"Discontinuation of statin therapy between 3 and 6 months after an index ischemic stroke was associated with a higher risk of recurrent stroke within one year after statin discontinuation," the authors write.

Reference

  1. Lee M, Saver JL, Wu YL, et al. Utilization of statins beyond the initial period after stroke and 1-year risk of recurrent stroke. J Am Heart Assoc. 2017. doi:10.1161/JAHA.117.005658
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Cardiovascular Disease Information Center

Sign Up for Free e-newsletters